Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 8, NWS Greenville-Spartanburg, SC

March 14, 1997Macon County, North Carolina; Rabun County, Georgia

NWS Greenville-Spartanburg, SC issued this flash flood warning at Mar 14, 1997, 1:12 AM EST for Macon County, North Carolina; Rabun County, Georgia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 1997, 1:12 AM EST (06:12 UTC)
Expired
Mar 14, 1997, 6:15 AM EST
In force
5 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Rabun County, GA, Macon County, NC

The radar

The Greer radar (KGSP), 110 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 140618 COR
FFWGSP
GAC241-NCC087-099-113-175-141115-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
112 AM EST FRI MAR 14 1997

THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  615 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHEAST GEORGIA

   ...RABUN COUNTY


IN WEST NORTH CAROLINA

   ...HAYWOOD COUNTY...JACKSON COUNTY...MACON COUNTY
   ...TRANSYLVANIA COUNTY

HEAVY RAIN CONTINUES TO MOVE NORTH ACROSS THE MOUNTAINS OF THE
WESTERN CAROLINAS AND EXTREME NORTHEAST GEORGIA THIS MORNING.
AUTOMATED RAIN GAGES REPORT OVER 3 INCHES OF RAIN ACROSS A WIDESPREAD
AREA OF THE MOUNTAINS. SOME LOCATIONS HAVE SEEN IN EXCESS OF SIX
INCHES OF RAIN SINCE NOON ON THURSDAY.

A BRIDGE ACROSS SCOTCH CREEK IN RABUN COUNTY GEORGIA...4 MILES WEST
OF CLAYTON...WAS WASHED OUT SHORTLY AFTER MIDNIGHT. NUMEROUS CREEKS
AND STREAMS IN THE WARNING AREA ARE EXPECTED TO RISE OUT OF THEIR
BANKS FOR AN EXTENDED PERIOD OF TIME THIS MORNING.

THIS WARNING EXTENDS THE PREVIOUS WARNING FOR HAYWOOD...JACKSON...
AND TRANSYLVANIA COUNTIES IN NORTH CAROLINA.

REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE
 FLOODED
AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS
TONIGHT.

ZOLTOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 8:48 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 13, 8:48 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
847 PM EST THU MAR 13 1997

.FCST TRENDS AS FAR AS RAIN OK.  COLD POOL HAS ERODED WITH DWPNTS AND
 AIR TEMPS WARMER NOW THEN EARLIER THOUGHT ACROSS UPST AND MOST OF
 WESTERN NC.  EVEN GA MTNS MAY BE A CAT LOW.

HEAVY RAINS ARE ACCUMULATING IN OREGRAPHIC FAVORED LOCATIONS IN THE
NORTH CAROLINA MTNS.  NUMEROUS SPOTS REPRTNG 1 TO 2 INCHES IN 3 HRS
WITH A FEW  ABOUVE 3 INCHES FOR THE DAY.  ALSO HAVE HAD OVR AN INCH
FOR THE DAY AT THE THE MTNS CITY GAGE IN RABUN CNTY GA.

ACROSS THE MTNS OF NE GA AND THE MTNS OF SC RAINFALL AMNTS 2 TO 3
INCHES IN 3 TO 12 HRS MAY CAUSE FLOODING ACCORDING TO CURRENT FFG.

WITH AS MUCH RdAIN AS I SEE UPSTRM I THINK A FFA FOR EXTM NE GA AND
THE MTNS OF SC.  RAH MAY ALSO WANT TO THINK ABOUT EXPANDING WATCH
FOR ALL SO MTNS.

NEAL

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 10:46 PM ESTFlash Flood WarningGSPHaywood, Jackson, Transylvania3 hr
Mar 14, 1:12 AM ESTFlash Flood WarningGSPHaywood, Jackson, Transylvania5 hr

Nearby

Flash Flood Warnings in North Carolina, 1997Flash Flood Warnings in Georgia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.